Problems weaning off Clonidine? - High Blood Pressu...

High Blood Pressure Support
1,777 members446 posts

Problems weaning off Clonidine?

I was prescribed Clonidine for blood pressure spikes at times & eventually advised to take it nightly at bedtime. I’ve tried weaning off it twice because of some of the side effects, and immediately have very high spikes in blood pressure (higher than I ever had prior to adding Clonidine) and headache. This drug is difficult to discontinue. I’m also on Propranolol, a beta blocker. I’m sorry I ever agreed to take Clonidine. The pharmacist told me today that it sometimes takes people 4 months to discontinue Clonidine. Have any of you attempting to discontinue Clonidine had this experience? Thanks

5 Replies
oldestnewest

are you taking clonadine because you have hyperadrenergic POTS or one of the other adrenaline mediated BP/tachycardia dysautonomic disorders. Have you been through all the tests?

I was expecting a more precise diagnosis this last week, along with meds. I expected beta blockers, to start. He already ruled out clonodine, although they will be a problem for me and no one asked about sensitivities, but think the Prof diagnosing me probably did not realise how little had been done, test wise, or what checks or questions asked, by the cardio department that referred me. They had not even sent my echo, tilt table etc. test results through to him. Which makes me wonder how accurately you have been diagnosed, you just mentioned spikes and not a particular diagnosis.

There are so many autonomic, neuropathic (POTS) and endocrine and sinus node (IST) BP instigated diseases out there. Autoimmune, brainstem compression, intercranial hypertension. Unless you have essential hypertension, thats level and easy to spot, you need a specialist.

X

Reply

Hi,

My former doctor prescribed Clonidine as an additional blood pressure medication because I had begun to have blood pressure spikes at times. I already take Propranolol & Hydrochlorothiazide for hypertension. I’ve been on a low dose of the Clonidine for about 2 years now. I had no idea it was so difficult to discontinue or I would’ve told the doctor I didn’t want to start taking it. My cardiologist wants me off it. I’m having lower than normal resting heart rate which Clonidine contributes too. I cannot take ACE Inhibitors or ARBs for blood pressure as they (Lisinopril & Losartan) have caused angioedema episodes previously. I do need to remain on the Propranolol as it helps the blood pressure and essential tremor.

1 like
Reply

Have you ever had a tilt table test?

Reply

No. I had not heard of that

Reply

It may be worth asking for one, it will clarify what your BP is doing when you change position. It could be you have an underlying condition like hyperadrenergic POTS, or similar, causing the spikes. There are several conditions that can be hidden or masked by essential hypertension and most doctors don't have a clue.

X

1 like
Reply

You may also like...